Arizona, 2017

Wildfire in Arizona, June 10 to 30, 2017

June 10 to 30, 2017 · NWS FGZ · 1 event in 1 county or zone

The Highline Fire started on June 10 about 8 miles north of Payson. The fire eventually merged with the Bear Fire and, together, burned 9780 acres by July 7.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Highline Fire started on June 10 about 8 miles north of Payson. The fire eventually merged with the Bear Fire and, together, burned 9780 acres by July 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 9, 8:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 8:49 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
849 PM MST Fri Jun 9 2017

.SYNOPSIS...Expect strong afternoon winds through Monday as a
cold front approaches northern Arizona. High and low temperatures
are on a cooling trend, with near freezing temperatures in the
mountains Tuesday morning. Starting Tuesday afternoon, a return to
warmer temperatures with much lighter wind is in the forecast.

&&

.DISCUSSION...Locally breezy southwest winds are in store
overnight. The current forecast package remains on track with no
updates this evening. Remember, conditions over the weekend will
be conducive to the rapid spread of fire, so use caution.

Today's forecast focus is on the strong southwest winds affecting
northern Arizona this weekend and early Monday. These winds are
due to the approach of a cold late season low pressure system and
cold front. Forecast model agreement in pretty good with the
movement of these features. This is a dry system for Arizona, and
few clouds are forecast here for the next 7 days.

On Saturday, southwest wind speeds to increase by mid morning and
afternoon gusts to 40 mph are forecast for areas along and north
of the Mogollon Rim. Winds to slow again Saturday night but remain
southwesterly.

On Sunday, model guidance showing faster speeds and a Wind
Advisory is in effect for areas along and north of the Mogollon
Rim with gusts from 40 to 50 mph forecast. Wind speeds Sunday
night into Monday may blow in the 15-25 mph range as the cold
front nears.

On Monday, southwest winds should develop by mid morning. Wind
direction to move towards the west with time through the day,
starting first across northwestern Arizona. We may need another
wind advisory for Monday, stay tuned.

We are obviously in a dangerous fire weather pattern, with Red
Flag Warnings in effect both Saturday and Sunday afternoons.
There were nearly 2 dozen abandoned camp fires discovered in the
northland forests in the last 7 days. Let's make it zero found
this weekend.

Tuesday through Friday - Very dry air will be in place. Still
looking at near freezing temperatures in the high country Tuesday
morning. Otherwise we will be on a warming trend with much
lighter winds.

&&

.AVIATION...For the 06Z package...VFR conditions will prevail across
northern Arizona over the next 24 hours. Smoke from area fires may
affect flight paths through the period.

During the day Saturday...southwest winds 15-25 kt gusting to 35 kt
developing shortly after sunrise. The fastest wind speeds will be
along and north of the Mogollon Rim. Saturday evening...Winds
generally becoming lighter southwest at 5-15 kt. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Increasing daytime wind speeds and low humidities
remain the issues this weekend. These due to the approach of a cold
front that was in the pacific Northwest Friday afternoon. Critical
fire weather criteria will be met across much of northern Arizona
this weekend, and Red Flag Warnings are in effect for much of the
area.

Monday through Wednesday...Gusty winds will continue Monday as the
cold front brushes northwest Arizona. Wind direction should slowly
shift to westerly with time Monday afternoon. Expect very stable
conditions Tuesday morning due to a surface based inversion. Smoke
dispersion Tuesday morning should be nil. Very dry air to sit over
the northland for the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from noon to 7 PM MST Saturday FOR AZZ104>107-
109-112-113-115-116-139-140.

Red Flag Warning from noon to 7 PM MST Sunday FOR AZZ105-106-
109>114-139-140.

Wind Advisory from noon to 7 PM MST Sunday FOR AZZ004>007-
009>016-039-040.

&&

PUBLIC...McCollum/DL
AVIATION...MAS/RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 9, 2:42 PM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
242 PM MST Fri Jun 9 2017

AZZ004>018-037>040-101930-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
242 PM MST Fri Jun 9 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Dry conditions and gusty southwest winds today have materialized
and the Red Flag Warning will remain in effect for much of
Coconino and Yavapai counties through 7 pm mst.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty southwest winds will continue this weekend and Monday.

Red Flag Warnings are now in effect for much of northern Arizona
Saturday and Sunday afternoons, see PHXRFWFGZ for details.

A Wind Advisory is in effect for much of northern Arizona for
Sunday afternoon, see PHXNPWFGZ for details.

Additional Red Flag Warnings and or Wind Advisories may be issued
for Monday, stay tuned.

After a cold Tuesday morning, fair and warmer weather to return.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Gila County

When
June 10, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Gila County forecast zone
Reported by
Park/Forest Service
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

The Highline Fire started on June 10 about 8 miles north of Payson. The fire eventually merged with the Bear Fire and, together, burned 9780 acres by July 7.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706087.